Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 261, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 16, 2024, 6:57 PM MDT for Las Animas County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2024, 6:57 PM MDT (00:57 UTC)
- Expired
- Aug 16, 2024, 7:19 PM MDT
- In force
- 22 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 135 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 3166 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
352
WUUS55 KPUB 170057
SVRPUB
COC071-170145-
/O.NEW.KPUB.SV.W.0261.240817T0057Z-240817T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
657 PM MDT Fri Aug 16 2024
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
East central Las Animas County in southeastern Colorado...
* Until 745 PM MDT.
* At 656 PM MDT, a severe thunderstorm was located 13 miles northwest
of Kim, or 42 miles north of Des Moines, moving northeast at 25
mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will remain over mainly rural areas of
east central Las Animas County north of highway 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3724 10362 3738 10369 3762 10341 3738 10319
TIME...MOT...LOC 0056Z 235DEG 22KT 3735 10357
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
KT2 follow-up statements
344
WWUS55 KPUB 170111
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
711 PM MDT Fri Aug 16 2024
COC071-170145-
/O.CON.KPUB.SV.W.0261.000000T0000Z-240817T0145Z/
Las Animas CO-
711 PM MDT Fri Aug 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR EAST CENTRAL LAS ANIMAS COUNTY...
At 711 PM MDT, a severe thunderstorm was located 11 miles northwest
of Kim, or 43 miles south of North La Junta, moving northeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Las Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3726 10357 3738 10363 3760 10339 3756 10336
3738 10320
TIME...MOT...LOC 0111Z 245DEG 16KT 3735 10351
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KT523
WWUS55 KPUB 170119
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
719 PM MDT Fri Aug 16 2024
COC071-170129-
/O.CAN.KPUB.SV.W.0261.000000T0000Z-240817T0145Z/
Las Animas CO-
719 PM MDT Fri Aug 16 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAS ANIMAS COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds and
heavy rain are still possible with this thunderstorm.
&&
LAT...LON 3726 10357 3738 10363 3760 10339 3756 10336
3738 10320
TIME...MOT...LOC 0118Z 235DEG 22KT 3738 10346
$$
KTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 5:41 PM MDT, 1 hour 16 minutes earlier. Its key messages:
- Hot on Saturday, with a slight upturn in thunderstorm chances over the mountains, mainly along the Continental Divide.
- Monsoonal moisture returns Sunday, with above normal temperatures and daily chances for showers and thunderstorms persisting through next week.
Area forecast discussion, Aug 16, 5:41 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 541 PM MDT Fri Aug 16 2024 .KEY MESSAGES... - Hot on Saturday, with a slight upturn in thunderstorm chances over the mountains, mainly along the Continental Divide. - Monsoonal moisture returns Sunday, with above normal temperatures and daily chances for showers and thunderstorms persisting through next week. && .SHORT TERM /THROUGH SATURDAY/... Issued at 211 PM MDT Fri Aug 16 2024 Currently...Building upper ridge over the area today was suppressing convection at most locations, and only storms noted at mid-afternoon were over the OK Panhandle along a weak surface boundary which slipped through the plains overnight. Despite building heights/warming mid-levels, afternoon temps have lagged forecasts a few degf so far today, especially on the plains behind the front. Tonight...will keep some very low pops going this evening along the NM and OK border east of Trinidad, as HRRR hints at outflow from storms to the south potentially forcing a brief/windy storm through sunset. Elsewhere, expect mostly clear skies and seasonably mild overnight min temps. Tonight...Upper ridge continues to build across CO through the day, with axis drifting slowly eastward toward the KS border by evening. This set-up should allow at least a minor uptick in available moisture across the western half of CO, leading to the reappearance of afternoon thunderstorms, especially along the Continental Divide. Expect most activity to produce more wind than rain as low levels will be slow to moisten, with lightning the main hazard with most storms, especially over any higher exposed peaks. Temperatures Saturday will climb as heights rise, and maxes deep into the 90s to low 100s are likely on the plains, with 80s widespread over interior valleys and lower mountain zones. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Issued at 211 PM MDT Fri Aug 16 2024 Saturday Night and Sunday.. Overnight low temperatures on Saturday look to remain around 4 to 7 degrees above normal for most locations, which will give way to continued above normal temperatures for Sunday. Sunday is a bit of a transition day though, as models begin to bring a low onshore over the Pacific Northwest which will eventually push the high off to our southeast as we get into the beginning of next week. This will open up the monsoonal moisture tap over our region. For Sunday, models indicate that the beginning of this monsoonal moisture should start to work its way into the high country, as we remain situated along the northwestern periphery of the high. This setup could lead to the possibility of a few showers and storms pushing into the mountain adjacent plains through Sunday afternoon and Sunday evening as well, though the best chances for moisture will remain over the mountains for Sunday. Daytime highs look to remain around 4 to 8 degrees above normal for Sunday, though we will see a slight decrease from expected temperatures on Saturday, especially over and near the mountains where convective cloud cover will help to keep us cooler through the hottest part of the day. Our far eastern plains could still see triple digits under mostly sunny skies, but the majority of the I-25 corridor should top out in the 90s, with mountain valleys in the 80s and higher terrain locations in the 70s. Monday Onwards.. By Monday, models indicate that we transition to a pattern of slightly above normal temperatures and daily chances for afternoon showers and thunderstorms, especially over and near the higher terrain, thanks to the return of monsoonal moisture over the region. Ensembles, especially GEFS members, show a strong signal for PWAT anomalies exceeding the 100-140% range beginning Sunday and persisting all the way through next week. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 540 PM MDT Fri Aug 16 2024 VFR conditions are expected to prevail for all TAF sites (KALS, KCOS, and KPUB) throughout the forecast period. Winds will be light (mostly less than 10 kts) and diurnally influenced at all terminals. There is low confidence (less than 20 percent) of VCSH and possible VCTS at KPUB until 02Z. If these do occur, There could be strong outflows with abrupt wind changes and gusty winds associated with these, even if tstms do not move directly overhead. -Stewey && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PETERSEN LONG TERM...EHR AVIATION...STEWARD
Hazardous weather outlook, Aug 16, 11:22 AM MDT, 7 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1122 AM MDT Fri Aug 16 2024 COZ058>089-093>099-171730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1122 AM MDT Fri Aug 16 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible late this afternoon and early this evening near the Raton Mesa, and over the plains along and just north of the New Mexico border. Gusty winds to 50 mph and occasional cloud to ground lightning will be the main storm hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily showers and thunderstorms will return to the area starting on Sunday, lasting through the rest of next week. Best coverage will be over the Continental Divide, with fewer storms moving east. Gusty winds, heavy rain, and lightning will be possible each day. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 10/GARBEROGLIO
In the hours before
Special weather statement, Aug 16, 4:33 PM MDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
433 PM MDT Fri Aug 16 2024
COZ079-086-087-162300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
433 PM MDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES THROUGH 500 PM MDT...
At 432 PM MDT, Doppler radar was tracking a weakening thunderstorm 8
miles east of Greenhorn Mountain, or 29 miles southwest of Pueblo,
moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Colorado City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3785 10498 3800 10490 3794 10457 3769 10469
TIME...MOT...LOC 2232Z 291DEG 10KT 3788 10485
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KTSpecial weather statement, Aug 16, 5:40 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
540 PM MDT Fri Aug 16 2024
COZ088-094-170015-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
540 PM MDT Fri Aug 16 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LAS ANIMAS COUNTY
THROUGH 615 PM MDT...
At 540 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 10 miles northeast of
Trinchera to Branson. Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Branson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3725 10409 3733 10349 3700 10351 3700 10409
TIME...MOT...LOC 2340Z 265DEG 23KT 3717 10390 3703 10390
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
KTThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:34 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 26 min |
| Aug 17, 4:25 PM MDT | Special Weather Statement | PUB | Chaffee | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.